Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 15, NWS Springfield, MO

April 3, 1999Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 3, 1999, 5:12 PM CST for Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1999, 5:12 PM CST (23:12 UTC)
Expired
Apr 3, 1999, 9:15 PM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 032312
FFWSGF
MOC149-040315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 915 PM CST

* AT 509 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORMS OVER OREGON COUNTY...MOVING NORTHEAST AT 30 MPH.
  A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED WEST TO
  THE BRANSON AREA.

* SHOWERS AND THUNDERSTORMS HAVE PRODUCED BETWEEN TWO AND THREE
  INCHES IN OREGON COUNTY...MAINLY BETWEEN ALTON AND WILDERNESS. AN
  ADDITIONAL INCH OF RAIN WILL BE POSSIBLE THIS EVENING.x

THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

TAGGART/SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:57 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 3, 3:57 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CST SAT APR 3 1999

FORECAST ISSUES: SEVERE THUNDERSTORM POTENTIAL EARLY THIS EVENING
AND CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT AND MONDAY.

LINE OF SEVERE STORMS PLOWING THROUGH SC MO WITH NUMEROUS REPORTS
OF DAMAGE. THIS LOOKS TO BE THE MAIN EVENT IN THE ACTION WITH
RESIDUAL RAIN IN ITS WAKE.  EXPECT FRONT IN ERN KS TO PUSH ACROSS
MUCH OF THE AREA DURING THE EVENING.

WITH PREVIOUS RAIN TODAY AND TORRENTIAL DOWNPOURS WITH ONGOING
CONVECTION WILL KEEP THE FLASH FLOOD WATCH GOING FOR SC MO THIS
EVENING.  DRIER WILL OVERSPREAD THE AREA LATE TNGT RESULTING IN A
BREAK SUNDAY.

NEXT SHORTWAVE SWINGS AROUND THE BROAD WRN TROUGH INTO THE SRN
PLAINS BY MON MRNG.  STRONG WARM AIR ADVECTION SETS UP EARLY MONDAY
AND EXPECT DEVELOPMENT OF PRECIPITATION BY MORNING MON.

CCF (CCF FOR COORDINATION PURPOSES ONLY)

SGF UT 050/068 052/068 051 116037
JLN UT 049/069 053/069 052 114037
VIH UT 049/067 051/068 051 118037
UNO UT 051/068 052/069 052 11+037

FOSTER

In the hours before

Local storm report, Apr 3, 12:06 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    WINONA                    MO    1 INCH HAIL
04/03/99   SHANNON

0610 AM    EMBREE                    MO    .75 INCH HAIL
04/03/99   WRIGHT

0610 AM    2 E HUGGINS               MO    .75 INCH HAIL
04/03/99   TEXAS

0840 AM    REEDS SPG                 MO    FLOOD
04/03/99   STONE                           HIGHWAY 13 NE OF REED
                                           SPRINGS FLOODED

0930 AM    SPOKANE                   MO    FLOOD
04/03/99   CHRISTIAN                       LOW LYING AREAS NEAR
                                           SPOKANE FLOODED
Special weather statement, Apr 3, 1:00 PM CST, 4 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1 PM CST SAT APR 3 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS AND FLASH FLOODING POSSIBLE THIS AFTERNOON
AND EVENING...

ADDITIONAL THUNDERSTORMS WILL MOVE NORTHEAST OUT OF EASTERN OKLAHOMA
AND WESTERN ARKANSAS THIS AFTERNOON.  THE SHOWERS THIS MORNING
STABILIZED THE AIRMASS SOMEWHAT ACROSS THE AREA...BUT INSTABILITY
WILL INCREASE AGAIN DURING THE AFTERNOON.  THUNDERSTORMS WILL BE
ENHANCED BY INCREASING WINDS ALOFT THAT WILL MOVE ACROSS THE REGION
LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH THESE STORMS.

THE STORMS WILL ALSO PRODUCE HEAVY RAIN OVER PORTIONS OF SOUTH
CENTRAL AND SOUTHWEST MISSOURI.  HEAVY RAIN ON ALREADY SATURATED SOIL
COULD PRODUCE FLASH FLOODING.

THE THUNDERSTORMS WILL COME TO AN END LATER THIS EVENING AS A COLD
FRONT MOVES EASTWARD ACROSS THE OZARKS.

SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND BE
PREPARED FOR ACTIVATION THIS AFTERNOON.

FOSTER
Special weather statement, Apr 3, 2:07 PM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CST SAT APR 3 1999

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 7 PM FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI.

CHRISTIAN      STONE        TANEY
DENT           DOUGLAS      HOWELL
OREGON         OZARK        SHANNON
TEXAS          SHANNON      WRIGHT

A LINE STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE GREATEST THREAT FROM THESE
STORMS.

HEAVY RAIN PRODUCED BY THESE STORMS COULD ALSO PRODUCE FLASH
FLOODING.

STAYED TUNED FOR THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 3, 2:07 PM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CST SAT APR 3 1999

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 7 PM FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI.

CHRISTIAN      STONE        TANEY
DENT           DOUGLAS      HOWELL
OREGON         OZARK        SHANNON
TEXAS          SHANNON      WRIGHT

A LINE STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE GREATEST THREAT FROM THESE
STORMS.

HEAVY RAIN PRODUCED BY THESE STORMS COULD ALSO PRODUCE FLASH
FLOODING.

STAYED TUNED FOR THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 3, 4:42 PM CST, 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CST SAT APR 3 1999

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

CHRISTIAN      STONE        TANEY      LACLEDE
WEBSTER        WRIGHT       OZARK      DOUGLAS

...THE TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING
SOUTH CENTRAL MISSOURI COUNTIES...

TEXAS          DENT         OREGON
HOWELL         SHANNON

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST THROUGH
SOUTH CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE GREATEST THREAT
FROM THESE STORMS.

HEAVY RAIN PRODUCED BY THESE STORMS COULD PRODUCE FLASH FLOODING.

STAYED TUNED FOR THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 3, 4:42 PM CST, 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CST SAT APR 3 1999

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

CHRISTIAN      STONE        TANEY      LACLEDE
WEBSTER        WRIGHT       OZARK      DOUGLAS

...THE TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING
SOUTH CENTRAL MISSOURI COUNTIES...

TEXAS          DENT         OREGON
HOWELL         SHANNON

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST THROUGH
SOUTH CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE GREATEST THREAT
FROM THESE STORMS.

HEAVY RAIN PRODUCED BY THESE STORMS COULD PRODUCE FLASH FLOODING.

STAYED TUNED FOR THE LATEST STATEMENTS AND WARNINGS.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:53 AM CSTSevere Thunderstorm WarningSGFChristian47 min
Apr 3, 5:55 AM CSTSevere Thunderstorm WarningSGFTexas, Wright45 min
Apr 3, 6:08 AM CSTSevere Thunderstorm WarningSGFShannon47 min
Apr 3, 6:51 AM CSTSevere Thunderstorm WarningSGFStone49 min
Apr 3, 7:14 AM CSTFlash Flood WarningSGFStone3 hr
Apr 3, 7:36 AM CSTFlash Flood WarningSGFChristian3 hr
Apr 3, 10:21 AM CSTFlash Flood WarningSGFStone4 hr
Apr 3, 1:51 PM CSTSevere Thunderstorm WarningSGFBarry, Stone49 min
Apr 3, 2:06 PM CSTTornado WarningSGFStone34 min
Apr 3, 2:13 PM CSTTornado WarningSGFTaney32 min
Apr 3, 2:29 PM CSTSevere Thunderstorm WarningSGFChristian61 min
Apr 3, 2:41 PM CSTTornado WarningSGFChristian59 min
Apr 3, 2:45 PM CSTSevere Thunderstorm WarningSGFTaney35 min
Apr 3, 2:56 PM CSTFlash Flood WarningSGFChristian, Stone, Taney4 hr
Apr 3, 2:56 PM CSTSevere Thunderstorm WarningSGFDouglas, Webster49 min
Apr 3, 3:13 PM CSTSevere Thunderstorm WarningSGFOzark62 min
Apr 3, 3:13 PM CSTSevere Thunderstorm WarningSGFWright62 min
Apr 3, 3:22 PM CSTSevere Thunderstorm WarningSGFOregon63 min
Apr 3, 3:55 PM CSTSevere Thunderstorm WarningSGFLaclede, Texas65 min
Apr 3, 4:10 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark65 min
Apr 3, 4:23 PM CSTSevere Thunderstorm WarningSGFOregon47 min
Apr 3, 4:42 PM CSTSevere Thunderstorm WarningSGFDent63 min
Apr 3, 5:06 PM CSTSevere Thunderstorm WarningSGFOregon64 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.